The U.S. Food and Drug Administration issued a warning to parents and pediatricians today about the risks posed by the prescription painkiller codeine, which is frequently given to children following surgery to remove their tonsils and/or adenoids. Three children have died and one child experienced life-threatening breathing difficulties, according to the FDA, after getting codeine to relieve discomfort following these surgeries.
Of particular concern: The children received doses of codeine that were within the typical dose range, which means the drug hit their bloodstream more quickly and potently than it was intended making them “ultra-rapid metabolizers’’ of the drug. That could have raised the risk of overdose and death.
“The three children who died after taking codeine exhibited evidence of being ultra-rapid metabolizers,’’ the agency said in a press statement.
About 1 to 7 percent of people are fast metabolizers of codeine, but in certain ethnic groups — such as African Americans of Ethiopian descent — the incidence may be as high as 29 percent. Genetic tests can identify ultra-rapid metabolizers, but most pediatricians don’t order them before prescribing codeine.
In the adverse event reports received by the FDA, all of the children had their tonsils and adenoids surgically removed to treat obstructive sleep apnea, which causes snoring and sleep disturbances in children as well as adults.
“When prescribing codeine-containing drugs, health care providers should use the lowest effective dose for the shortest time on an as-needed basis,’’ advised the FDA. If parents notice overdose warning signs — unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing — they should stop the codeine and seek immediate medical attention.
“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine,’’ said Dr. Bob Rappaport, FDA director of the division of anesthesia, analgesia and addiction products, “and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures.’’